[Skip to Navigation]
Article
September 1949

EFFECT OF DIPHENHYDRAMINE HYDROCHLORIDE (BENADRYL®) ON HERXHEIMER REACTION AFTER USE OF PENICILLIN

Author Affiliations

Assistant Surgeon (R), United States Public Health Service DETROIT

Arch Derm Syphilol. 1949;60(3):427-429. doi:10.1001/archderm.1949.01530030123014
Abstract

It is an established fact that, in the treatment of syphilis, penicillin causes Jarisch-Herxheimer reactions. Moore1 stated that, perhaps to an even greater extent than with arsenic, penicillin produces a true Herxheimer reaction and suggested that it occurs in 60 per cent of the patients treated. This reaction tends to manifest itself as a febrile one rather than as a mucocutaneous flare-up.

In early syphilis the Herxheimer reaction is of little consequence, but in patients with late syphilis, in which the syphilitic activity may be located in vital structures, the Herxheimer reaction is potentially dangerous.2 Likewise, this potential danger may exist for the debilitated syphilitic infant.

Olansky3 reported 6 cases in which Herxheimer reactions followed the first injection of as little as 1,000 units of sodium penicillin. I have seen rapid deterioration in 2 cases of dementia paralytica, and Callaway and associates4 reported exacerbation of

Add or change institution
×